Alert archive / West Virginia / Areal Flood Warnings in 2021

Areal Flood Warning 29, NWS Charleston, WV

August 18, 2021Lincoln County, West Virginia

NWS Charleston, WV issued this areal flood warning at Aug 18, 2021, 4:37 AM EDT for Lincoln County, West Virginia. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2021, 4:37 AM EDT (08:37 UTC)
Expired
Aug 18, 2021, 1:30 PM EDT
In force
9 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Lincoln County, WV

The radar

The Charleston,WV radar (KRLX), 30 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:55 AM EDTFLASH FLOOD4 Ese Hamlin, WVWATER BLOCKING ROUTE 3 BETWEEN HAMLIN AND GRIFFITHSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.6 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

258 
WGUS41 KRLX 180837
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
437 AM EDT Wed Aug 18 2021

WVC043-181730-
/O.NEW.KRLX.FA.W.0029.210818T0837Z-210818T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln WV-
437 AM EDT Wed Aug 18 2021

The National Weather Service in Charleston has issued a

* Flood Warning for...
  North Central Lincoln County in central West Virginia...

* Until 130 PM EDT Wednesday.

* At 437 AM EDT, River gauge at the Mud river near Griffithsville 
  indicated water levels are rising, and are expected to reach minor 
  flood stage early this morning. Flooding is ongoing or expected to 
  begin shortly in the warned area.

* Some locations that will experience flooding include...
  Hamlin, Sweetland and Griffithsville.

This includes the following streams and drainages...
  Buffalo Creek, Sugartree Fork, Middle Fork Mud River, Mud River, 
  Trace Fork, Middle Creek and Scary Creek.
Flooding is occurring along the Mud River beginning at 
Griffithsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3822 8199 3826 8208 3833 8214 3834 8213
      3834 8211 3830 8207 3829 8206 3824 8197

$$

ARJ
2 follow-up statements
339 
WGUS81 KRLX 181009
FLSRLX

Flood Statement
National Weather Service Charleston WV
609 AM EDT Wed Aug 18 2021

WVC043-181730-
/O.CON.KRLX.FA.W.0029.000000T0000Z-210818T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln WV-
609 AM EDT Wed Aug 18 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EDT THIS AFTERNOON 
FOR NORTH CENTRAL LINCOLN COUNTY...

At 609 AM EDT, The river gauge at the Middle Fork Mud River near 
Griffithsville indicated that water levels have reached minor flood 
stage at 12 feet. At this stage, fields and low areas along the 
Middle Fork and the Mud River both upstream and downstream are 
flooded.

Some locations that will experience flooding include...
  Hamlin, Sweetland and Griffithsville.

This includes the following streams and drainages...
  Buffalo Creek, Sugartree Fork, Middle Fork Mud River, Mud River, 
  Trace Fork, Middle Creek and Scary Creek.
Flooding is occurring along the Mud River beginning at 
Griffithsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3822 8199 3826 8208 3833 8214 3834 8213
      3834 8211 3830 8207 3829 8206 3824 8197

$$

ARJ
002 
WGUS81 KRLX 181724
FLSRLX

Flood Statement
National Weather Service Charleston WV
124 PM EDT Wed Aug 18 2021

WVC043-181734-
/O.EXP.KRLX.FA.W.0029.000000T0000Z-210818T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln WV-
124 PM EDT Wed Aug 18 2021

...FLOOD WARNING WILL EXPIRE AT 130 PM EDT THIS AFTERNOON FOR NORTH 
CENTRAL LINCOLN COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3822 8199 3826 8208 3833 8214 3834 8213
      3834 8211 3830 8207 3829 8206 3824 8197

$$

JLB

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Aug 18, 4:28 AM EDT, 9 minutes earlier.

Area forecast discussion, Aug 18, 4:28 AM EDT, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
428 AM EDT Wed Aug 18 2021

.SYNOPSIS...
Locally heavy rain is expected this morning as the remnants of
TS Fred move through the region. Daily afternoon shower and
storm chances continue into the weekend ahead of a cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 350 AM Wednesday...

The circulation of the remnants of Fred is evident on radar
imagery rotating around its center located roughly over the Tri-
state area KY/OH/WV this morning. Rainfall pattern looks like a
comma head with bands of precipitation around its center, a
broad dry band advecting drier air from the southwest, and a
tail of convection streaming towards our northeast mountains
this morning. Expect most of the precipitation to lift north as
Fred moves out of the area today. Improving conditions are
already seen spreading from southeast to north with the
distinctive dry bands.

Radar rainfall estimates looks a little inflated, generally 2
to 4 inches across southern and southwest WV. The highest
amounts fell in Mingo and Logan counties where rain gages
measured 1 to 3 inches overnight. Most of this rain fell over
the Twelvepole Creek and the Tug River basins in Mingo County,
and over the Guyandotte River basin in Logan county. These
basins drain west causing rises in rivers and creeks. Additional
rainfall fell in Lincoln county making the Mud River water
levels to rise into action stage this morning. Will monitor this
gage near Griffithsville in case a river warning should be
issued if water levels reaches action stage.

The axis of precipitation has shifted west over the Tri-state
area and over the Middle Ohio Valley where 1 to 3 inches of rain
are expected this morning, and will continue moving north
affecting the Middle Ohio Valley and northern WV through this
afternoon.

The core remnants of Fred will quickly move north later this
morning, exiting north perhaps this afternoon before spreading
more precipitation along its path. Flash flood watch remains in
effect for WV until noon Wednesday.

Continued with the thinking of additional convection firing up
this afternoon after Fred's exodus, although confidence is low.
Allowed for slight chance PoPs to linger around tonight.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 425 AM Wednesday...

The period will feature an upper trough overhead, slowly
sliding eastward throughout the end of the week. Given a
relatively favorable airmass in place, isolated/scattered
showers and storms, mainly during the afternoon/evening, will
continue through Saturday, with Saturday possibly being the
driest of the three days. With a relatively weak mean low-level
flow, isolated water issues will still be a possibility given
the recent wet weather. Severe threat looks generally low
throughout the period at this point. High temperatures look
seasonable, starting a few degrees under the climatological
norms on Thursday, and ending a few degrees above by Saturday.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 425 AM Wednesday...

The long term period will begin with a weakening surface cold front
approaching the region from the west. Guidance has continued to slow
the progression of the front, with a chance of showers/storms Sunday
into early Monday morning across the area as it attempts to
move through. A welcomed reprieve from rain looks to then
possibly occur for the region Monday and Tuesday, as an upper
ridge attempts to build into the area. High temperatures for the
period look to be slightly above normal, with mid to upper 80s
for the lowlands.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
As of 128 AM Wednesday...

Circulation associated with remnants of TS Fred evident in radar
imagery with center over northeast KY moving slowly north
northwest. Rainbands around its center are noticed producing
moderate rainfall and MVFR/IFR conditions along their path
mainly across southern terminals. Visibility tends to improve
while ceilings deteriorate during moderate showers. Conditions
over northern terminals wills start VFR, but will gradually
deteriorate into IFR low stratus and rain by Wednesday morning.

Models have most of the rainfall exiting north allowing for
drier conditions spreading from south to north late Wednesday
morning into the afternoon. Conditions across the southwestern
sites will begin to improve from MVFR to VFR by early
afternoon.

Winds will be variable and around 5 to 10KTs as the center of
Fred's circulation moves north northwest, exiting the local
region by late Wednesday afternoon. Coded LLWS at BKW for few
hours as radar showing 50 knots within 2,000 feet.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Ceilings and visibility will likely vary in
moderate rain tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    WED 08/18/21
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EDT 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  H    M    M    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    M    H    H    H    M    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    M    M    H    H    H    H    H

AFTER 06Z THURSDAY...
IFR valley fog possible each morning through Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until noon EDT today for WVZ515>526.
     Flash Flood Watch until noon EDT today for WVZ005>011-013>020-
     024>034-039-040.
OH...Flash Flood Watch until noon EDT today for OHZ067-075-076-
     085>087.
KY...Flash Flood Watch until noon EDT today for KYZ103-105.
VA...Flash Flood Watch until noon EDT today for VAZ003-004.

&&

SYNOPSIS...ARJ/04
NEAR TERM...ARJ
SHORT TERM...04
LONG TERM...04
AVIATION...ARJ
Hazardous weather outlook, Aug 17, 9:30 PM EDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
930 PM EDT Tue Aug 17 2021

VAZ003-004-WVZ033-190130-
Dickenson-Buchanan-McDowell-
930 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for southwest Virginia and
McDowell County in southern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a marginal risk for severe thunderstorms. The main threats
are locally damaging winds and perhaps a brief tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ034-190130-
Wyoming-
930 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for Wyoming County in southern
West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a marginal risk for severe thunderstorms. The main threats
are locally damaging winds and perhaps a brief tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ103-105-OHZ067-075-076-085>087-WVZ005>011-013>020-024>032-039-040-
190130-
Boyd-Lawrence KY-Morgan-Athens-Washington-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
930 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and the lowlands of West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ515>522-190130-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
930 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM 5 AM EDT WEDNESDAY THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for the central mountains of West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a marginal risk for severe thunderstorms. The main threats
are locally damaging winds and perhaps a brief tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523>526-190130-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
930 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM 5 AM EDT WEDNESDAY THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for Pocahontas and Randolph
counties in northeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is also a marginal risk for severe thunderstorms. The main
threats are locally damaging winds and perhaps a brief tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is also a marginal risk for severe thunderstorms Wednesday.
The main threat will be locally damaging wind gusts or perhaps a
brief tornado.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-102-OHZ066-083-084-190130-
Greenup-Carter-Perry-Jackson OH-Vinton-
930 PM EDT Tue Aug 17 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky and interior southeast Ohio.

.DAY ONE...Tonight.

There is a marginal risk for excessive rainfall in heavier showers
or thunderstorms hitting the same location multiple times, or even a
more persistent heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:35 AM EDTFlash Flood WarningRLXLogan, Mingo3 hr
Aug 18, 3:55 AM EDTFlash Flood WarningRLXCabell, Lincoln, Mason, Putnam, Wayne6 hr
Aug 18, 4:48 AM EDTFlash Flood WarningRLXMason6 hr

Nearby

Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.